Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 20, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Apr 15, 1996, 2:25 PM EDT for Duval County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 15, 1996, 2:25 PM EDT (18:25 UTC)
- Expired
- Apr 15, 1996, 3:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Duval County, FL
The radar
The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1171 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 151829 TORJAX FLC031-151900- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 225 PM EDT MON APR 15 1996 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 300 PM EDT FOR PERSONS IN THE FOLLOWING LOCATIONS ... IN NORTH FLORIDA ...EASTERN DUVAL COUNTY AND THE ADJOINING COASTAL WATERS. NATIONAL WEATHER SERVICE RADAR SHOWED A TORNADO IN SOUTH JACKSONVILLE BEACH. A PUBLIC REPORT HAS CONFIRMED A FUNNEL CLOUD. THIS STORM WILL MOVE NORTHEAST AND OFFSHORE OVER THE NEXT 30 MINUTES. DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND TO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT. K. KUYPER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Apr 15, 9:23 AM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, Apr 15, 9:23 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 900 AM EDT MON APR 15 1996 SATELLITE THIS AM CONTS TO INDICATE THAT LARGE AREA OF SHWRS AND TSTMS MOVING THRU WESTERN SECTIONS OF CWA THIS AM. LOOKING AT 88D WOULD XPC SHWRS INTO JAX AREA BY THE LATE MORNING HRS. ACTVTY APPEARS TO BE TRIGGERING ALONG OLD OUT FLOW BNDRY W/ HEAVIEST ACTVTY CONTG OVR GULF. SOUNDING MODIFIED FOR STORM MOVEMENT ON 88D HAS HELICITY APCHG 160(M/S)2 FOR NORTHEASTWARD MOVING STORM. TALKING WITH TLH NO RPTS OF PRBLMS WITH STORMS. CAPE THIS AM APCHG 1200 J/KG UNMODIFIED... MODIFIED 2100J/KG. LOOKS LIKE A REAL BUSY DAY. TROF AXIS STILL HANGS BACK TO THE WEST WITH S/WV XPC TO MOVE THRU AREA TDY. STRNGST ACTVTY TONIGHT XPCD W/ MAX HEATING AS JET DIGS ACROSS AREA WITH BEST UPPER LVL SUPPORT AT THAT TIME. K. KUYPER
In the hours before
Special weather statement, Apr 15, 9:47 AM EDT, 4 hours 38 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-501 -501- 151945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 943 AM EDT THU AUG 15 1996 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS MORNING... A WARM AND MOIST AIRMASS IN ADVANCE OF THE FRONT WILL BE A FAVORABLE ENVIRONMENT FOR STRONG THUNDERSTORMS TO DEVELOP. THE STORMS WILL BE INCREASING IN COVERAGE AND IN INTENSITY AS THE MORNING SITUATION EVOLVES. CURRENTLY A FEW...VERY STRONG CELLS...ARE DEVELOPING ALONG THE GULF COAST AND MOVING ONSHORE. THESE CELLS WILL AFFECT THE FLORIDA COUNTIES ALONG THE LOWER SUWANNEE RIVER BY 10 AM AND MOVE NORTHEAST AT ABOUT 25 MPH. BY NOON AND THROUGHOUT THE AFTERNOON THE ENTIRE AREA WILL BE PRONE TO STRONG TO SEVERE THUNDERSTORMS AS THE SYSTEM SPREADS NORTHEAST OVER THE AREA. THE ATMOSPHERIC CONDITIONS ARE UNSTABLE ENOUGH FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE WITH HAIL AND TORNADOES POSSIBLE. WELSH.
Special weather statement, Apr 15, 9:50 AM EDT, 4 hours 35 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-501-151945- SPECIAL WEATHER STATEMENT...CORRECTED HEADER NATIONAL WEATHER SERVICE JACKSONVILLE FL 945 AM EDT THU AUG 15 1996 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS MORNING... A WARM AND MOIST AIRMASS IN ADVANCE OF THE FRONT WILL BE A FAVORABLE ENVIRONMENT FOR STRONG THUNDERSTORMS TO DEVELOP. THE STORMS WILL BE INCREASING IN COVERAGE AND IN INTENSITY AS THE MORNING SITUATION EVOLVES. CURRENTLY A FEW...VERY STRONG CELLS...ARE DEVELOPING ALONG THE GULF COAST AND MOVING ONSHORE. THESE CELLS WILL AFFECT THE FLORIDA COUNTIES ALONG THE LOWER SUWANNEE RIVER BY 10 AM AND MOVE NORTHEAST AT ABOUT 25 MPH. BY NOON AND THROUGHOUT THE AFTERNOON THE ENTIRE AREA WILL BE PRONE TO STRONG TO SEVERE THUNDERSTORMS AS THE SYSTEM SPREADS NORTHEAST OVER THE AREA. THE ATMOSPHERIC CONDITIONS ARE UNSTABLE ENOUGH FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE WITH HAIL AND TORNADOES POSSIBLE. WELSH.
Special weather statement, Apr 15, 9:59 AM EDT, 4 hours 26 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166- 501-501-151945- SPECIAL WEATHER STATEMENT...CORRECTED HEADER NATIONAL WEATHER SERVICE JACKSONVILLE FL 945 AM EDT MON APR 15 1996 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED THIS MORNING... A WARM AND MOIST AIRMASS IN ADVANCE OF THE FRONT WILL BE A FAVORABLE ENVIRONMENT FOR STRONG THUNDERSTORMS TO DEVELOP. THE STORMS WILL BE INCREASING IN COVERAGE AND IN INTENSITY AS THE MORNING SITUATION EVOLVES. CURRENTLY A FEW...VERY STRONG CELLS...ARE DEVELOPING ALONG THE GULF COAST AND MOVING ONSHORE. THESE CELLS WILL AFFECT THE FLORIDA COUNTIES ALONG THE LOWER SUWANNEE RIVER BY 10 AM AND MOVE NORTHEAST AT ABOUT 25 MPH. BY NOON AND THROUGHOUT THE AFTERNOON THE ENTIRE AREA WILL BE PRONE TO STRONG TO SEVERE THUNDERSTORMS AS THE SYSTEM SPREADS NORTHEAST OVER THE AREA. THE ATMOSPHERIC CONDITIONS ARE UNSTABLE ENOUGH FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE WITH HAIL AND TORNADOES POSSIBLE. WELSH.
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:42 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval | 63 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.